Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Experiencing diarrhoea, vomiting and sweating after drinking alcohol. What could be wrong?

User rating for this question
Answered by
Practicing since : 2001
Answered : 11661 Questions
I am a woman 29 and have been throwing up for over 24 hrs after drinking on Halloween. I used to be able to drink WAY more than I consumed, but now I am experiencing terrifying symptoms--that last a very long time. A few hours after I went to sleep it all started. The vomiting, the diarrhea, shakes, sweats, and while the diarrhea has subsided, I cannot keep anything down, inclusive of water, ginger ale, crackers or applesauce. Should I head to the ER?

Also, today I just started my menstrual cycle and I know that cant help the symptoms.

I have noticed in the last year that intense stress will produce the same reaction, stomach cramps, vomiting, diarrhea, shakes, cold sweats. I cant sleep as the pain is pretty bad and uncomfortable.

Please help-- Im so freakin miserable.
Posted Tue, 20 Nov 2012 in Smoking and Alcohol Addiction
Answered by Dr. Rakhi Tayal 46 minutes later
Thanks for posting your query.
The symptoms you are having could be due to gastroenteritis, stomach flu, food poisoning, peptic ulcer disease, GERD, etc. This has been aggravated by menstrual cycle.
Most of the times, the symptomatic relief can be achieved by taking medicines like Domperidone and omeprazole.
You can take some general measures like-
1. You can start by taking soft, bland food: toast, bananas, crackers, plain rice, cooked carrots, boiled potatoes, baked chicken ~ no skin, etc.
2.Replace lost fluid and salts: Take broth, soup, fruit juices, soft fruits, or vegetables. Have clear soups, clear sodas or juice mixed with water to help prevent dehydration. You should avoid taking plain water and dark sodas.
3.Avoid the following foods: Dairy (milk, cheese, yogurt, etc.), Cold drinks - stick to warm tea or water as long as symptoms persist, Raw fruits and vegetables, fried & greasy food and fast food, spicy food, caffeine,etc.
You can go to your nearest pharmacy to have an over the counter antispasmodic and Domperidone.
If the symptoms are not relieved , medical treatment is needed after proper examination.
Hope this answers your query. I will be glad to answer the follow up queries that you have.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Dr. Rakhi Tayal.
Above answer was peer-reviewed by
Follow-up: Experiencing diarrhoea, vomiting and sweating after drinking alcohol. What could be wrong? 8 minutes later
Thank you so much for your response. I have been drinking ginger ale and room temp water. However my concern is because I cannot keep anything down.

Please note that my symptoms were thought to be a hangover from drinking, and I have had these symptoms a full 24hrs prior to my menstrual cycle beginning. Also, as I am on Birth Control pills- my cycle was not meant to start for another 2 weeks!

I did some research into the medications you suggest, and they are not available for purchase in the US simply by going into a pharmacy.

I am worried if these are persistent for another day, if I should be seeking immediate medical care.

Would going to the hospital help?
Answered by Dr. Rakhi Tayal 8 minutes later
Thanks for writing again.
If these medicines are not available over the counter then going to a hospital is recommended to take care of the symptoms.
The beginning of menstrual bleeding while taking oral pills is suggestive of a mild hormonal imbalance. This can be taken care of with appropriate hormonal therapy.
Hope my answer is helpful.
Do accept my answer in case there are no further queries.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Addiction Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor